Medication - Causes of Male Hair Loss
Many well-known medications can cause hair loss. The classic one is chemotherapy drugs used to treat cancer which includes hair loss as one of their side effects. But did you know that some of the most common forms of medicine can cause your hair to fall out?
If you are taking any prescription or over the counter medicines and notice that you are losing your hair then there is a good chance that these are responsible for this loss.
Everyone reacts differently to medication: no two people have the same response to medication which makes it extremely difficult to produce medicines which work in exactly the same way in everyone.
It’s important to remember that if a form of medication causes hair loss in someone else then it doesn’t mean that same medication is responsible for your problem. It may be the case that you have an underlying medical condition or some other factor which when combined together is causing your hair loss.
Don’t stop taking your medication because you are concerned about hair loss as this may have serious consequences. Instead visit your GP who will be able to recommend a suitable alternative which is also kind to your hair.
So, what medicines cause hair loss?
These include the following:
- Anti-depressants: drugs such as Prozac can cause hair loss but this usually only a problem in people who are particularly sensitive to the drug.
- Contraceptive pill (women): birth control pills cause hormonal changes in the woman which include hair loss. This tends to happen when the woman first takes the pill but usually settles down after a short period of time.
- Beta-blockers and Warfarin: these are prescribed to treat heart and circulation problems but they can severely thin the hair. Ask your GP for an alternative.
- Zantac: a medicine prescribed to reduce high levels of stomach acid which causes hair thinning in a few rare cases. Your GP may advise you to switch to a chalk-based medicine instead.
- Ritalin: this is given to children with attention deficit hyperactivity disorder (ADHD), but it can cause hair loss. However, this medication is usually prescribed on a short term basis only and children find that their hair grows back once they stop taking it.
- Arthritis medicine: some of the drugs used to treat rheumatoid arthritis can result in hair loss although this does vary between individuals. If your arthritis medication is causing hair loss then see if your GP can recommend an alternative.
- Anabolic steroids: these are often used by bodybuilders but they come with a whole range of side effects which include hair loss. And this affects both male and female bodybuilders.
There is no evidence to show that hair will re-grow once the person stops taking steroids.
Others to be included in this list include over the counter medicines such as vitamin supplements or cod liver oil. Many people take these medicines in the assumption that they will improve their health.
These medicines do so as long as you stick to the recommended dosage but excessive use can lead to a range of problems which includes hair loss.
It’s worth bearing in mind that if you have a long term illness then there could be another reason behind your hair loss. If your condition is being controlled by your GP then mention this hair loss to him/her.
Male hair loss Guide Index:
- Male hair loss - Intro
- Lifestyle factors
- Male pattern baldness
- Chemotherapy/radiation therapy
- Hamilton-Norwood Scale
- Hair Loss Guide
- Hair Structure Guide
- Male hair loss Guide
- Female Hair Loss Guide
- Hair care Guide
- Hair Loss treatments Guide
- Wigs Guide
- Hair Loss Treatment Prices
- FAQS About Hair Loss
- Glossary for Hair loss
- Hair Transplant Surgery
- What is a Hair Transplant?
- Do I need a hair transplant?
- Preparing for your Hair Transplant
- The day of your Hair Transplant
- After your Hair Transplant
- Female Hair Transplant
- Finding a Hair Transplant Clinic
- Hair Transplant Surgery Methods
- Costs of Hair Transplants
- Hair Transplant FAQs
- Hair Transplant Glossary